Drought, Briscoe
- When
- September 1, 12:00 AM CST to September 5, 11:59 PM CST
- Where
- Briscoe forecast zone
- Crop damage
- $9.4 million
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
S. were alleviated during the first week of September over the west Texas region.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The severe to extreme long-term drought conditions that began in late 2005 over much of the Southern Plains of the U.S. were alleviated during the first week of September over the west Texas region. Severe (D2) drought conditions were observed during the first weeks of September over the far eastern South Plains, the extreme southeastern panhandle, and the Rolling Plains regions of west Texas. Widespread rains associated with the remnants of the Eastern Pacific Hurricane "John" during the Labor Day weekend (September 1st through the 3rd), however, provided enough soaking rains to downgrade long-term drought conditions to Abnormally Dry (D0) and Moderate (D1) across the entire region per the U.S. Drought Monitor. Local farmers and agricultural officials, however, continued to note losses through early September. Many area newspapers reported that an estimated 70,000 acres of cotton crops were lost through the early days of the month. These losses were generally from acreage classified as having a low-yield potential due to hardships suffered through the growing season. Milo, peanut, and pumpkin crops also were notably stressed, but the timing of recent rains was thought to be beneficial for these sectors of the local agricultural industry.Many area ranchers continued to sell cattle pre-maturely due to continued drought-related hardships. The lack of rain during the growing season resulted in poor hay crops. This caused the price of hay to exceed $130 per ton; up from only $80 per ton one year ago. Ranchers have had difficulty affording hay to feed the cattle, thus many head of cattle have been sold at very early ages resulting in lower selling prices.The impact of the long-term drought on the local economy in 2006 has been estimated to exceed $230 million. Drought event end-time was estimated based on updates from the U.S. Drought Monitor and the occurrence of widespread rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:13 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1113 PM CDT THU AUG 31 2006 .UPDATE... HAVE SENT OUT A QUICK UPDATE TO INCREASE POPS TO SLIGHT CHANCE CATEGORY THROUGHOUT THE REMAINDER OF THE NIGHT...AS WELL AS THROUGH THE DAY FRIDAY. ADDITIONALLY...INCREASED SKY COVER AND COOLED HIGH TEMPERATURES SLIGHTLY FRIDAY WITH INCREASED CLOUD COVER AND PRECIPITATION CHANCES EXPECTED. MINOR TWEAKS MADE TO REMAINING FIELDS. CURRENT IR SATELLITE DOES SHOW WARMING CLOUD TOPS...WITH REGIONAL RADAR GENERALLY SHOWING A DECREASING TREND. HOWEVER...A FEW LIGHT TO MODERATE SHOWERS WERE CONTINUING TO PERSIST ACROSS THE SOUTHEAST ZONES. ADDITIONALLY...LATEST GUIDANCE DOES SUGGEST THAT SHOWERS MAY BE ABLE TO PERSIST THROUGH THE NIGHT ON THE NOSE OF A 20 KT+ LLJ. WRF...AND TO A LESSER EXTEND THE GFS...INDICATE THAT ANOTHER WEAK UPPER DISTURBANCE OVER SE NM WILL MOVE OUT ACROSS THE CWA DURING THE AFTERNOON FRIDAY...WHICH COULD AGAIN PROVIDE SUPPORT FOR MORE SHOWERS AND THUNDERSTORMS. && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT THU AUG 31 2006 TXZ021>044-012030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 330 PM CDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW SEVERE WIND GUSTS ARE POSSIBLE FRIDAY NIGHT AS THUNDERSTORMS DEVELOP ALONG A COLD FRONT CROSSING SOUTHWARD THROUGH THE AREA. BRIEF VERY HEAVY RAIN COULD ALSO CAUSE LOCALIZED FLOODING OR PONDING.
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532225, 5532226, 5532227, 5532228, 5532229, 5532299, 5532300, 5532301, 5532302, 5532303, 5532304, 5532305.